Cases reported "Poisoning"

Filter by keywords:



Filtering documents. Please wait...

1/4. Near-fatal amitraz intoxication: the overlooked pesticide.

    Amitraz is commonly used in agricultural industries throughout the world as a farm-animal insecticide. Despite its widespread use, amitraz intoxication is extremely rare and mainly occurs through accidental ingestion by young children. Severe, life-threatening amitraz intoxication in adults is very rarely recognized and reported. Described herein is a previously healthy 54-year-old patient who accidentally ingested a mouthful of liquid amitraz concentrate, and rapidly developed life-threatening clonidine-like overdose syndrome, manifested as nausea, vomiting, hypotension, bradycardia, bradypnoea, and deep coma. Supportive treatment, including mechanical ventilation, and atropine administration resulted in full recovery within 48 hr. Very few cases of near-fatal amitraz poisoning in adults have been described in the medical literature, leading to low awareness of physicians in general practice to the potential toxicity of amitraz. As a consequence, cases of amitraz poisoning are not recognised and therefore erroneously treated as the much more commonly recognized organophosphate and carbamate intoxication. In our discussion, we review the clinical and laboratory manifestations of amitraz poisoning, including clinical hints that aid in the recognition of this often-overlooked diagnosis. Differentiation of amitraz intoxication from the much more commonly seen pesticide-related organophosphate and carbamate intoxication is of utmost importance, in order to avoid erroneous, unnecessary, and often dangerous treatment.
- - - - - - - - - -
ranking = 1
keywords = animal
(Clic here for more details about this article)

2/4. Experience with digoxin immune Fab (ovine) in patients with renal impairment.

    Digibind is a purified antigen binding fragment (Fab) of immunoglobulin g antibodies raised to bind digoxin. Studies in animals suggest renal excretion accounts for a substantial portion of Fab's elimination. Thus it is expected that elimination of antidigoxin Fab fragments would be prolonged in patients with renal impairment; it remains unclear whether digoxin might be released with possible recurrence of toxicity. To shed light on this potential for recrudescent digitalis toxicity following release of bound digoxin, the author scrutinized the records of patients with impaired renal function who were treated with Digibind. Data are available from three sources: the original multicenter investigation of Digibind in 150 patients with life-threatening digoxin or digitoxin toxicity, a postmarketing surveillance study of 745 patients treated with Digibind, and all other reports in the literature or to Burroughs Wellcome Co of physician experience with any antidigoxin Fab. Sixty percent of patients in the multicenter trial and 80% of patients in the postmarketing surveillance trial had some degree of renal impairment. patients with poor renal function had no evidence of decreased effectiveness or safety either in terms of percent of patients responding, onset of effect or evidence of recrudescence. From all sources the authors identified 28 patients treated with Fab who were functionally anephric. Twenty-seven of these patients had no evidence of recrudescent toxicity. One patient was reported to have complete resolution of digoxin-induced third-degree atrioventricular (AV) block, but AV block recurred 10 days after Fab treatment and persisted for 10 days thereafter. Although this case offers the only clinical evidence suggesting recrudescence can occur, there were no likely alternative explanations for the clinical findings.(ABSTRACT TRUNCATED AT 250 WORDS)
- - - - - - - - - -
ranking = 1
keywords = animal
(Clic here for more details about this article)

3/4. On living in an arsenical atmosphere (Part 2). Clinical observations, animal experiments and ecological problems.

    humans and other animals living in an arsenic polluted atmosphere appear to absorb very little through their lungs, but absorb a varying quantity through the gut. A measure of human absorbtion is reflected in that excreted in the urine, but the amount excreted correlates poorly with clinical toxicity. Symptoms of toxicity my exist at as low a level as 0.25 ppm, with clearing of the problems when the patient is treated with BAL. On the other hand, people excreting well over 1 ppm may be free of any symptoms or signs. There is an indication that arsenic does not pass from the human mother for foetus or infant, either through the placenta or through the milk. Experimental animals living in an arsenical atmosphere thrive if fed uncontaminated food, but die rapidly if fed herbage gleaned from the contaminated area. The countryside subtended by atmospheric arsenical pollution becomes seriously ecologically down graded, with high arsenic levels in soil and on foliage. Most of the flora fail to thrive, while there is virtual disappearance of the natural fauna. Once the pollution has ceased, it would appear that the arsenic is rapidly leached away, with a return to ecological normality this recovery was surprisingly rapid and complete. There is statutory provision for closure of polluting industry. Indecision, unwillingness to cut off a source of national wealth, the question of employment, and an apparent lack of serious human toxicity allowed the continuation of the mining and roasting operation until the exhaustion of a payable orebody.
- - - - - - - - - -
ranking = 6
keywords = animal
(Clic here for more details about this article)

4/4. Amelioration of nifedipine poisoning associated with glucagon therapy.

    glucagon relieves calcium channel blocker-induced hypotension in animal studies. There are no published case reports of glucagon relieving hypotension in patients with calcium channel blocker poisoning. We describe a patient who developed hypotension after ingestion of 900 mg nifedipine. Therapy with IV lactated Ringer's solution and calcium chloride alone did not relieve his hypotension. However, hypotension rapidly resolved after the addition of IV glucagon therapy. This is the first case report of glucagon therapy at least temporally associated with relief of hypotension in a patient with calcium channel blocker poisoning. More research is needed to determine the appropriate role for glucagon in treating patients with calcium channel blocker poisoning.
- - - - - - - - - -
ranking = 1
keywords = animal
(Clic here for more details about this article)


Leave a message about 'Poisoning'


We do not evaluate or guarantee the accuracy of any content in this site. Click here for the full disclaimer.